Hail, Wetzel
- When
- May 11, 5:30 PM EST
- Where
- Wetzel County, 2.62 mi SW of New Martinsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.620, -80.880
Low pressure moving southeast along a stalled front produced scattered severe thunderstorms across northern West Virginia, and western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure moving southeast along a stalled front produced scattered severe thunderstorms across northern West Virginia, and western Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 11, 2:54 PM EST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT MON MAY 11 2009
.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST OF THE REGION TONIGHT WITH SHOWERS
ENDING AND SKIES CLEARING. IT WILL BE DRY AND COOL TONIGHT AND
TUESDAY UNDER HIGH PRESSURE. A WARMING TREND WEDNESDAY WILL BE
FOLLOWED BY A COLD FRONT WITH THUNDERSTORMS THURSDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
COLD UPPER TROUGH AND LOW PRESSURE MOVING ACROSS REGION WILL BRING
SCATTERED SHOWERS AND STORMS THIS EVENING AND END EARLY TONIGHT
AS UPPER TROUGH MOVES EAST AND HIGH PRESSURE BUILDS IN. AS SKIES
CLEAR LATER TONIGHT WITH LIGHT WINDS EXPECT FROST ESPECIALLY FROM
PITTSBURGH NORTH AND IN THE RIDGES WITH READINGS WELL INTO THE
30S. SOUTH OF PITTSBURGH AND TOWARD ZANESVILLE FROST SHOULD BE
QUITE PATCHY AND ONLY MENTIONED IN GRIDS. SUNNY AND SEASONABLE
COOL TUESDAY UNDER DRY HIGH PRESSURE.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
ANOTHER COOL NIGHT TUESDAY NIGHT UNDER SURFACE HIGH AND LATER
SHIFTS MAY NEED TO LOWER FORECASTS LOWS. WARM ADVECTION WITH
RETURN FLOW WEDNESDAY ON BACK SIDE OF SURFACE HIGH WILL RAISE MAX
TEMPERATURES ABOVE NORMAL AHEAD OF STRONG COLD FRONT TO APPROACH
LATER WEDNESDAY NIGHT AND THURSDAY. EXPECT AN AREA OF SHOWERS AND
STORMS TO PUSH ACROSS REGION WITH FRONT THE FIRST HALF OF THURSDAY
AND SHOULD BE ENDING LATE DAY AS FRONT MOVES EAST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GENERALLY FOLLOWED HPC EXTENDED GRIDS WITH ACTIVE PATTERN FOR THE
WEEKEND AS FRONT RETURNS NORTH FRIDAY NIGHT INTO SATURDAY FOLLOWED
BY LOW PRESSURE AND COLD FRONT FOR SATURDAY AND COOL HIGH PRESSURE
SUNDAY.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ISOLATED MVFR IN SCATTERED STORMS THIS EVENING AS UPPER TROUGH
MOVES EAST. VFR THEN EXPECTED THROUGH WEDNESDAY UNDER SURFACE
HIGH PRESSURE.
STRONG COLD FRONT WILL BRING RESTRICTIONS IN THUNDERSTORMS LATER
WEDNESDAY NIGHT AND THURSDAY FOLLOWED BY DRY HIGH PRESSURE AND VFR
FRIDAY. WARM FRONT WILL CROSS REGION SATURDAY WITH POSSIBLE
RESTRICTIONS IN SHOWERS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FROST ADVISORY FROM 2 AM TO 8 AM EDT TUESDAY FOR OHZ039>041-
048>050.
PA...FROST ADVISORY FROM 2 AM TO 8 AM EDT TUESDAY FOR PAZ013-014-
020>023-029-030-032.
WV...FROST ADVISORY FROM 2 AM TO 8 AM EDT TUESDAY FOR WVZ001-002-
023.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 333 PM EDT MON MAY 11 2009 OHZ039>041-048>050-PAZ013-014-020>023-029-030-032-WVZ001-002-023- 121945- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- WESTMORELAND-FAYETTE-HANCOCK-BROOKE-PRESTON- 333 PM EDT MON MAY 11 2009 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ057>059-068-069-PAZ007>009-015-016-031-WVZ003-004-012-021- 022-041-121945- GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-CLARION-JEFFERSON PA-GREENE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-TUCKER- 333 PM EDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 331 PM EDT MON MAY 11 2009 MDZ001-PAZ030>032-WVZ012-021>023-112030- FAYETTE PA-GARRETT MD-GREENE PA-MARION WV-MONONGALIA WV-PRESTON WV-WESTMORELAND PA-WETZEL WV- 331 PM EDT MON MAY 11 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... GARRETT...FAYETTE...WESTMORELAND...GREENE...MARION...WETZEL...PRESTON AND MONONGALIA... AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF RUFFS DALE TO 2 MILES EAST OF GREENSBORO TO OAK FOREST TO 3 MILES SOUTHWEST OF WADESTOWN...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF DONEGAL TO 2 MILES EAST OF GREENSBORO TO 3 MILES SOUTHEAST OF ROGERSVILLE TO 3 MILES SOUTHWEST OF WADESTOWN...MOVING SOUTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BOBTOWN...BUZZ...CARMICHAELS...CHALKHILL...CONNELLSVILLE... DONEGAL...DUNBAR...ELLIOTTSVILLE...FAIRCHANCE...FARMINGTON... GREENSBORO...HOPWOOD...MARKLEYSBURG...MASONTOWN AND MOUNT MORRIS KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 335 PM EDT MON MAY 11 2009 OHZ059-WVZ004-112030- BELMONT OH-MARSHALL WV- 335 PM EDT MON MAY 11 2009 ...THUNDERSTORMS PRODUCING SMALL HAIL... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... BELMONT AND MARSHALL... AT 332 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF BARKCAMP STATE PARK...MOVING EAST AT 15 MPH. THESE STORMS HAVE BEEN PRODUCING SMALL HAIL AND WIND GUSTS TO 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLEDONIA...BARKCAMP STATE PARK...BELLAIRE...BETHESDA... MORRISTOWN...POWHATAN POINT...SHADYSIDE...ANVIL...ARMSTRONGS MILLS...AVONDALE...BADGERTOWN...BECKET...BELMONT...BUSINESSBURG AND CAPTINA KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 339 PM EDT MON MAY 11 2009 PAZ029-112030- WASHINGTON PA- 339 PM EDT MON MAY 11 2009 ...THUNDERSTORMS PRODUCING SMALL HAIL... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... WASHINGTON... AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF CLAYSVILLE...OR ABOUT 4 MILES SOUTHEAST OF BETHANY...MOVING SOUTHEAST AT 15 MPH. SPOTTERS REPORT THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL AND WIND GUSTS TO 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CLAYSVILLE...RURAL VALLEY...WASHINGTON...ACHESON...BUDAVILLE... BUFFALO...CHAMBERS MILL...COFFEYS CROSSING...COON ISLAND... DONLEY...DUNKLE...DUNSFORT...EAST WASHINGTON...ELWOOD PARK AND FINNEY KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 535 PM EDT MON MAY 11 2009 PAZ021-030-112230- ALLEGHENY PA-WESTMORELAND PA- 535 PM EDT MON MAY 11 2009 ...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY... AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS NEAR CARNEGIE...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BALDWIN...BESSEMER...CARNEGIE...ELIZABETH BORO...GREE TREE...IRWIN...JEFFERSON BORO...MCKEESPORT...MOUNT LEBANON...WEST MIFFLIN...AND MUCH OF THE SOUTH HILLS. SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS... INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT MON MAY 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL CARNEGIE 40.41N 80.09W
05/11/2009 E1.25 INCH ALLEGHENY PA PUBLIC
0545 PM HAIL CARNEGIE 40.41N 80.09W
05/11/2009 E0.75 INCH ALLEGHENY PA PUBLIC
0545 PM HAIL GREEN TREE 40.42N 80.06W
05/11/2009 E0.88 INCH ALLEGHENY PA PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT MON MAY 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL PITTSBURGH 40.44N 79.98W
05/11/2009 E0.75 INCH ALLEGHENY PA PUBLIC
0600 PM HAIL PITTSBURGH 40.44N 79.98W
05/11/2009 E0.88 INCH ALLEGHENY PA PUBLIC
0600 PM HAIL PITTSBURGH 40.44N 79.98W
05/11/2009 E0.75 INCH ALLEGHENY PA PUBLIC
&&The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163164.